Case Report, Clin Oncol Case Rep Vol: 4 Issue: 9
1,25(OH)2D Mediated Hypercalcemia Secondary to Drug Induced Sarcoid Like Reaction From Immune Checkpoint Inhibitors
Domenic Disanti1*, Alissa Marr2, and Whitney Goldner3
1Department of Internal Medicine, University of Nebraska Medical Center, Nebraska
2Department of Internal Medicine, Division of Hematology/Oncology, University of Nebraska Medical Center, Nebraska
3Department of Internal Medicine, Division of Diabetes, Endocrinology, and Metabolism, University of Nebraska Medical Center, Nebraska
*Corresponding Author :
Department of Internal Medicine
University of Nebraska Medical Center, Nebraska E-mail: [email protected]
Received: July 05, 2021 Accepted: August 11, 2021 Published: August 27, 2021
Citation: Disanti D, Marr A, Goldner W. (2021) 1, 25(OH)2D Mediated Hypercalcemia Secondary to Drug Induced Sarcoid Like Reaction From Immune Checkpoint Inhibitorst. Clin Oncol Case Rep 4:8.
Background: Drug Induced Sarcoid Like Reactions (DISR) have recently been described as a potential consequence of immune checkpoint inhibitor therapy. However, hypercalcemia associated with DISR has not been reported.
Clinical case: A 72 year old male presented with metastatic melanoma. He initiated therapy with Ipilimumab/Nivolumab (Ipi/Nivo). Three weeks after his first cycle he developed symptomatic hypercalcemia (calcium 14.4 mg/dL), and acute kidney injury (creatinine 3.45mg/dL), PTH 12 pg/mL, 25OHD 51, and PTHrp 0.5. He received IV fluids and IV bisphosphonates and calcium normalized to 9.1 mg/dL and creatinine 1.85 mg/dL and his Ipi/Nivo were held. He switched to Q3week Pembrolizumab (Pembro) and after 2 infusions, he again developed hypercalcemia (calcium 11.8 mg/dL). FDG PET was negative for active or residual disease. Labs showed a 1,25OH2D of 103 pg/mL (reference range 19.9-79.3 pg/mL), PTH of 4 pg/mL and calcium of 11.4 mg/dL. He was treated with prednisone 20 mg QD. After 9 days on prednisone, 1,25OH2D was 26 pg/mL and calcium 9.4 mg/dL. He took prednisone for 3 weeks total. Repeat labs off prednisone for one week were 1,25OH2D of 38 pg/mL and calcium 9.1 mg/dL. He continued on pembro. After being off steroids for 5 weeks, he developed body aches and swelling of the hands. 1,25OH2D increased to 100pg/mL and calcium to 10 mg/dL. He restarted prednisone and stopped Pembro. Labs one month later showed a 1,25OH2D of 45 pg/dL while still on prednisone 10 mg qd and a normal calcium in the mid 9s. Follow up FDG PET showed hypermetabolic bilateral hilar and mediastinal lymphadenopathy not seen on previous imaging. Ultrasound-guided lymph node biopsy revealed granulomatous lymphadenitis. He was diagnosed with DISR, secondary to immunotherapy with checkpoint inhibitors. He continues on prednisone 10 mg per day and calcium and 1,25OH2D levels have remained normal.
Conclusion: This is the first case of 1,25OH2D mediated hypercalcemia as a consequence of DISR induced by immune checkpoint inhibitor therapy. Hypercalcemia in the setting of malignancy is more commonly due to humoral hypercalcemia of malignancy from PTHrp or bone metastasis, but DISR needs to be a consideration in persons with hypercalcemia on immune checkpoint inhibitor therapy, with elevated 1,25OH2D levels and low PTH and PTHrp levels.